Lincolnshire patient died from hospital overdose

A patient at a United Lincolnshire Hospital Trust facility has died after a “serious incident” saw them receiving 10 times the prescribed diabetes medication.

A briefing from Director of Nursing Dr Karen Dunderdale sent to ULHT staff and seen by reporters describes how the patient was admitted as an emergency on July 22, due to increased confusion and raised blood glucose levels.

It was five days after being previously discharged from the trust.

The patient was treated for a lower respiratory tract infection and acute kidney injury.

However, despite being clearly documented in charts from a previous visit, the patient’s prescription of Levemir 4units was changed by a clerking doctor to Detemir 44units.

The medication name was changed by a second prescriber who noticed the error the following day, but the dosage was not.

Mrs Dunderdale’s briefing said: “The patient was subsequently administered 44units of Levemir but the discrepancy of greater than a 10-fold increase from the previous prescription was not noted and he subsequently suffered a loss of consciousness and neurological injury some 15 hours later almost certainly secondary to profound hypoglycaemia from which he never recovered.”

The patient died on July 29.

Mrs Dunderdale’s briefing said there were several missed opportunities to have identified the error.

“Prescription errors are typically events that derive from slips, lapses or mistakes,” she said.

“Within this incident it would appear that there was a lack of clarity around the patient’s insulin dose which led to the wrong dose being prescribed.

“This was compounded by the fact that the second prescriber transcribed the incorrect dose.”

In a statement to Local Democracy Reporters Mrs Dunderdale said: “We would like to offer our condolences to the patient’s family.

“We are unable to comment on individual cases.

“However, we can confirm that an investigation is underway by the trust and we will continue to liaise with the patient’s family.”

Spotted an error? Please notify us by selecting that text and pressing Ctrl+Enter.